Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 105, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Apr 21, 2017, 1:36 PM CDT for 4 counties in Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2017, 1:36 PM CDT (18:36 UTC)
- Expired
- Apr 21, 2017, 2:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, TN, Cannon County, TN, Coffee County, TN, Rutherford County, TN
The radar
The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 2:08 PM CDT | HAIL 1 | 11 Sw Woodbury, TN | IMAGE OF A HAIL STONE IN BRADYVILLE THAT WAS SLIGHTLY LARGER THAN A QUARTER BUT SMALLER THAN A HALF DOLLAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
556
WUUS54 KOHX 211836
SVROHX
TNC003-015-031-149-211900-
/O.NEW.KOHX.SV.W.0105.170421T1836Z-170421T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
136 PM CDT FRI APR 21 2017
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southeastern Rutherford County in Middle Tennessee...
Northwestern Coffee County in Middle Tennessee...
Northeastern Bedford County in Middle Tennessee...
Southwestern Cannon County in Middle Tennessee...
* Until 200 PM CDT
* At 136 PM CDT, a severe thunderstorm was located 12 miles north of
Shelbyville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Murfreesboro, Woodbury, Bell Buckle, Christiana, Deason,
Bradyville, Milton, Fosterville, Readyville and Beechgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3554 8646 3570 8657 3595 8619 3572 8601
TIME...MOT...LOC 1836Z 237DEG 27KT 3567 8644
HAIL...1.00IN
WIND...60MPH
$$
Rose1 follow-up statement
146
WWUS54 KOHX 211846
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
146 PM CDT FRI APR 21 2017
TNC003-015-031-149-211900-
/O.CON.KOHX.SV.W.0105.000000T0000Z-170421T1900Z/
Rutherford TN-Coffee TN-Bedford TN-Cannon TN-
146 PM CDT FRI APR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN RUTHERFORD...NORTHWESTERN COFFEE...NORTHEASTERN
BEDFORD AND SOUTHWESTERN CANNON COUNTIES...
At 146 PM CDT, a severe thunderstorm was located 9 miles south of
Murfreesboro, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Murfreesboro, Bradyville, Christiana, Fosterville and Readyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3559 8638 3574 8650 3582 8639 3593 8621
3571 8604
TIME...MOT...LOC 1846Z 237DEG 27KT 3571 8636
HAIL...1.50IN
WIND...70MPH
$$
RoseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 12:17 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 21, 12:17 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1217 PM CDT Fri Apr 21 2017 .UPDATE... FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... Forecast over the next few days has not changed too much, showing the potential for some strong to severe thunderstorms mainly in the south and heavy rain over the next few days. Upper trough over the Great Lakes region will still force cold air southward into the region today, and looks to stall as the Plains shortwave moves in for Saturday which will bring warm air northward. This will provide an overrunning precip event with plenty of moisture and bring the potential for not only strong to severe storms with damaging wind gusts possible, but also heavy rain and flooding potential as well. For today, the surface cold front will settle in a southwest to northeast axis across the mid state, which will bring a decent temperature gradient across the area. Highs in the northwest zones will be in the mid to upper 60s, while some low 80s will be showing up in the south. Showers and thunderstorms look to develop during the morning and spread across the area during the afternoon, with the best chances from the early afternoon through the evening. As of the current model spread, chances for strong to severe storms is a little higher today compared to tomorrow, with higher instability oriented in the southwest to northeast direction along the boundary. The area more likely to see stronger storms will be along and south of I-40 for the most part, but also along the northern Plateau where some better instability exists as well. Main threat with stronger storms will be damaging winds, but also some hail will be possible, especially further south where lapse rates are a bit stronger. Looking at model soundings, pwat values will increase this afternoon, so heavy rain/flooding will also be a concern. Showers and thunderstorm chances will continue overnight into Saturday as the warm air forces the cold front back northward a bit while the Plains shortwave moves closer to the region. Additional warm moist air will be forced northward as well over the mid state, which will again bring pwat values over an inch and a half Saturday afternoon. With the upper low near the mid state Saturday afternoon as well, it looks like heavy rain potential will be slightly higher on Saturday, especially north of I-40 early in the afternoon and later east of I-65. Models have lowered QPF amounts slightly, but amounts of 1 to 3 inches still look possible from Friday afternoon through early Sunday morning, with locally higher amounts possible with stronger convection. Instability is a little weaker across the area Saturday, but 0-6km shear is more impressive around 40 to 50 knots thanks to the upper low being much closer to the area. Enough potential exists for areas south of I-40 to again have chances for some stronger storms with damaging winds during the afternoon and early evening. By late afternoon/early evening, the cold front begins to win over the warm air due to the progression of the upper low, so thunderstorm chances should diminish late Saturday evening for most of the mid state and into the early morning hours Sunday for the Plateau. Showers will continue a bit longer on Sunday due to the upper low closing off and digging a bit southward as it sits overhead. This looks to develop some backside post frontal showers for most of the day Sunday. Shower chances should move off to the east Sunday night, with only the Plateau seeing slight chances for showers early Monday morning. The GFS has become very aggressive with the upper low, and has it spinning overhead even into the afternoon Monday, but for now kept things dry Monday afternoon. Not surprised, but models now have some scattered precip next week as opposed to the dry solutions presented yesterday. Flow aloft becomes more southwesterly, so all it will take is a small disturbance in the upper flow pattern to kick off some chances for showers and thunderstorms. Best shot with current model solutions is possibly Wednesday morning for the northwest, and possibly early Thursday morning as well. Have another shot Friday into Saturday next week, but overall models have little agreement for precip potential next week, so expecting a lot of changes before one solution is finally agreed upon. && .AVIATION... 18Z TAF DISCUSSION. BNA/CKV/CSV...Surface front bisects Middle Tennessee from NE to SW as we head into the afternoon. Already, scattered showers and a few storms have developed mainly along and south of the boundary. Look for the front to slowly penetrate farther to the south during the next several hours, with deeper moisture advecting into Middle Tennessee later this afternoon and tonight. This will contribute to more widespread activity across the entire mid state. Expect ceilings to deteriorate to MVFR as showers become more widespread. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Barnwell AVIATION........08
Hazardous weather outlook, Apr 21, 5:00 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 500 AM CDT Fri Apr 21 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-221000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 500 AM CDT Fri Apr 21 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible this afternoon and evening across Middle Tennessee. A few storms could contain damaging winds or hail. However, the main threat will be heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More strong to severe thunderstorms are expected on Saturday across Middle Tennessee, especially during the afternoon, and a few storms could contain damaging winds and hail. However, the main threat will again be heavy rainfall and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today and Saturday. Spotter Thunderstorm Reporting Criteria Tornado Funnel Cloud Flooding Hail >= 1/2 inch Winds > 50 MPH (Measured) Structural Damage Trees or Power Lines Down Shamburger
In the hours before
Special weather statement, Apr 21, 1:31 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
131 PM CDT FRI APR 21 2017
TNZ062-063-075-211900-
Cannon TN-Rutherford TN-Bedford TN-
131 PM CDT FRI APR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUTHERFORD...
NORTHEASTERN BEDFORD AND SOUTHWESTERN CANNON COUNTIES UNTIL 200 PM
CDT...
At 130 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Shelbyville, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Murfreesboro, Bell Buckle, Rover, Christiana, Deason, Bradyville,
Fosterville and Readyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3553 8650 3569 8661 3594 8623 3571 8605
3567 8615 3569 8619 3570 8619 3571 8622
3569 8623 3569 8625 3567 8624 3567 8625
3566 8624 3563 8624
TIME...MOT...LOC 1830Z 238DEG 27KT 3566 8648
RoseThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:31 PM CDT | Special Weather Statement | OHX | Rutherford | 29 min |
| Apr 21, 1:59 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford, Warren | 31 min |
| Apr 21, 2:11 PM CDT | Special Weather Statement | OHX | Perry | 34 min |
| Apr 21, 2:25 PM CDT | Special Weather Statement | OHX | Lewis | 20 min |
| Apr 21, 2:39 PM CDT | Areal Flood Advisory | OHX | Rutherford | 3 hr |
| Apr 21, 2:41 PM CDT | Special Weather Statement | OHX | Maury | 19 min |
| Apr 21, 3:00 PM CDT | Areal Flood Advisory | OHX | Perry, Wayne | 3 hr |
| Apr 21, 3:27 PM CDT | Special Weather Statement | OHX | Marshall | 18 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Rutherford | 24 min |
| Apr 21, 3:50 PM CDT | Areal Flood Advisory | OHX | Bedford, Marshall | 3 hr |
| Apr 21, 3:56 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Coffee, Rutherford | 34 min |
| Apr 21, 4:02 PM CDT | Tornado Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 28 min |
| Apr 21, 4:29 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, Warren | 31 min |
| Apr 21, 5:01 PM CDT | Special Weather Statement | OHX | Warren | 29 min |
| Apr 21, 5:12 PM CDT | Areal Flood Advisory | OHX | Rutherford, Williamson | 3 hr |
| Apr 21, 5:33 PM CDT | Areal Flood Advisory | OHX | Bedford, Coffee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.